Alert archive / Hawaii / Wind Advisories in 2018

Wind Advisory 26, NWS Honolulu, HI

August 2, 2018Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Aug 2, 2018, 12:06 PM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 39 hr.

The area

The counties it named.

The facts

Issued
Aug 2, 2018, 12:06 PM HST (22:06 UTC)
Expired
Aug 4, 2018, 3:24 AM HST
In force
39 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 10.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2018-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2018-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
108 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
-55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

339 
WWHW70 PHFO 022206
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
1206 PM HST Thu Aug 2 2018

HIZ014>019-021-024>027-030400-
/O.NEW.PHFO.WI.Y.0026.180802T2206Z-180804T0400Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Windward West-
Maui Leeward West-Maui Central Valley-Leeward Haleakala-
South Big Island-Big Island North and East-Kohala-
Big Island Interior-
1206 PM HST Thu Aug 2 2018

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST FRIDAY...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 PM HST Friday.

* WINDS...Northeast to East 20 to 30 mph with localized gusts to
  50 mph. Winds will be strongest over and downwind of terrain in
  Maui county and the Big Island, but strong winds are not
  expected in the Hilo area. Gusts to near 50 mph have been
  observed in leeward Kohala and Waikoloa on the Big Island today. 

* TIMING...through Friday.

* IMPACTS...Strong gusts will make for hazardous driving
  conditions, especially in high-profile vehicles. Winds this
  strong can knock down tree branches, cause car doors to slam,
  and result in sporadic power outages. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$

Birchard
4 follow-up statements
187 
WWHW70 PHFO 030142
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
342 PM HST Thu Aug 2 2018

HIZ014>019-021-024>027-031445-
/O.CON.PHFO.WI.Y.0026.000000T0000Z-180804T0400Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Windward West-
Maui Leeward West-Maui Central Valley-Leeward Haleakala-
South Big Island-Big Island North and East-Kohala-
Big Island Interior-
342 PM HST Thu Aug 2 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY...

* WINDS...Northeast to East 20 to 30 mph with localized gusts to
  50 mph. Winds will be strongest over and downwind of terrain in
  Maui county and the Big Island, but strong winds are not
  expected in the Hilo area. 

* TIMING...through Friday.

* IMPACTS...Strong gusts will make for hazardous driving 
  conditions, especially in high-profile vehicles. Winds this 
  strong can knock down tree branches, cause car doors to slam, 
  and result in sporadic power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$

Birchard
213 
WWHW70 PHFO 032114
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
1114 AM HST Fri Aug 3 2018

HIZ014>019-021-024>027-040400-
/O.CON.PHFO.WI.Y.0026.000000T0000Z-180804T0400Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Windward West-
Maui Leeward West-Maui Central Valley-Leeward Haleakala-
South Big Island-Big Island North and East-Kohala-
Big Island Interior-
1114 AM HST Fri Aug 3 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WINDS...Northeast to East 20 to 30 mph with localized gusts to
  50 mph. Winds will be strongest over and downwind of terrain in
  Maui County and the Big Island. Strong winds are not expected 
  in the Hilo area. 

* TIMING...through 6 PM this afternoon.

* IMPACTS...Strong gusts will make for hazardous driving 
  conditions, especially in high-profile vehicles. Winds this 
  strong can knock down tree branches, cause car doors to slam, 
  and result in sporadic power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$
Wroe
906 
WWHW70 PHFO 040140
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
340 PM HST Fri Aug 3 2018

HIZ014>019-021-024>027-041445-
/O.EXT.PHFO.WI.Y.0026.000000T0000Z-180804T1600Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Windward West-
Maui Leeward West-Maui Central Valley-Leeward Haleakala-
South Big Island-Big Island North and East-Kohala-
Big Island Interior-
340 PM HST Fri Aug 3 2018

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST SATURDAY...

* WINDS...Northeast 15 to 30 mph with localized gusts to 50 mph.
  Winds will be strongest over and downwind of terrain on Maui
  County and the Big Island, especially in the South and North
  Kohala Districts. Strong winds are not expected in the Hilo 
  area.

* TIMING...Through 6 AM Saturday morning.

* IMPACTS...Strong gusts will make for hazardous driving 
  conditions, especially in high-profile vehicles. Winds this 
  strong can knock down tree branches, cause car doors to slam, 
  and result in sporadic power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$
Wroe
620 
WWHW70 PHFO 041324
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
324 AM HST Sat Aug 4 2018

HIZ014>019-021-024>027-041430-
/O.CAN.PHFO.WI.Y.0026.000000T0000Z-180804T1600Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Windward West-
Maui Leeward West-Maui Central Valley-Leeward Haleakala-
South Big Island-Big Island North and East-Kohala-
Big Island Interior-
324 AM HST Sat Aug 4 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Wind
Advisory.

Wind speeds have fallen below wind advisory thresholds this
morning and the wind advisory was cancelled. 

$$

RCB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Aug 2, 10:08 AM HST, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 2, 10:08 AM HST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1008 AM HST Thu Aug 2 2018

.SYNOPSIS...
Breezy to locally windy trade winds will continue through the
weekend, supported by high pressure far north of the islands. Clouds
and showers will favor windward and mountain areas, with showers
remaining somewhat active the next few days. The trade winds will
ease early next week as the high weakens, with fewer showers
expected. It is still too soon to know if Hurricane Hector will
impact island weather next week.

&&

.DISCUSSION...
Breezy to locally windy trade winds are expected through the weekend
as a slow-moving, relatively strong surface high meanders around
about 1700 miles NNW of the islands. Clouds and showers riding in on
the trade winds will favor windward and mountain areas, and are
expected to be somewhat active the next couple of days due to the
presence of a mid-and upper-level trough that extends over the area
from the NE. In addition to modest instability, the trough will
supply periods of layered mid- and high-level clouds to island skies
through the weekend.

Trade winds will gradually diminish early next week as the surface
high to the NNW weakens. Shower intensity and coverage is also
expected to diminish as the trough aloft retreats to the W, and a
ridge aloft builds in from the E. With the ridge building toward the
area from the E and reducing vertical wind shear, Hurricane Hector,
currently over 2000 miles away from the islands, the ridge will
usher Hector into the central Pacific basin late this weekend. The
latest official forecast from the National Hurricane Center
indicates that Hector will be centered about 500 miles SE of the
islands early Tuesday morning. It is still too early to predict what
impacts Hector may have on our local weather around the middle to
later part of next week as track and intensity errors are rather
large in long range forecasts.

&&

.AVIATION...
Locally strong trade winds will prevail as a high pressure persists
far north-northwest of the state. AIRMET TANGO for low level
turbulence over and immediately south through west of the mountains
will likely to continue for at least the next couple of days.

Trade winds will focus most clouds and showers over windward and
mountain areas, with brief MVFR CIG/VIS in passing showers. Airmass
in the island vicinity will remain unstable enough for TCU and a
slight chance of thunderstorms over the interior areas of the Big
Island this afternoon, especially the leeward slopes. High clouds,
at or above FL200, will continue to stream over the state today.

&&

.MARINE...
Strong trade winds will continue into the weekend. The Small Craft
Advisory (SCA) is posted for all waters through Friday afternoon,
but will likely need to be extended into Saturday. Beyond that,
winds will likely start to taper off, but remain elevated over the
waters near Maui County and the Big Island.

The strong trade winds will maintain elevated choppy surf along east
facing shores into the weekend. Surf heights are just below advisory
criteria, an are expected to remain so over the next day.
As the winds start to weaken this weekend, expect the surf to begin
to lower.

Small southeast and south swells will maintain small background surf
along south facing shores through this weekend. A slightly larger
long-period south swell is expected to start spreading across the
island chain starting Monday, which is expected to bring surf back
to near the summer-time average along south facing shores early next
week.

The National Hurricane Center is issuing advisories on Hurricane
Hector in the East Pacific. Depending on the future track and
intensity of this system, surf may increase along some shorelines
around the middle of next week. The surf would likely initially
build along south and east facing shores of the Big Island, before
spreading to portions of the smaller islands. Stay tuned to the
latest updates on Hector, and its potential impacts on seas and surf
across the state next week.

See the latest Oahu Surf Discussion (SRDHFO), which was updated
Wednesday afternoon, for additional details on surf and swell.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Small Craft Advisory until 6 PM HST Friday for all Hawaiian
waters.

&&

DISCUSSION...Birchard
AVIATION...TS
MARINE...M Ballard

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 12:02 PM HSTHigh Surf AdvisoryHFOHonolulu, Kalawao28 hr

Nearby

Wind Advisories in Hawaii, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.